advertisement
 

  Back to Ask the Diabetes Team Ask the Diabetes Team
Question:

From Menlo Park, California, USA:

I am a 38 year old woman with type 1 diabetes. I had insulin dependent gestational diabetes during my pregnancy six years ago, which subsided after my daughter's birth. Four years later, after contracting a virus, the diabetes reappeared in full force. Despite no family history, low weight, high physical activity, and excellent physical health, I was diagnosed as type 1 insulin dependent.

I take varying amounts of Lantus each evening to coincide with my physical activity for the next day. I take up to seven small injections of Humalog per day for very tight control. My total injected amount of Humalog rarely exceeds 7 units daily and my carbohydrate conversion rate is 1 unit:20 grams of carbohydrates. My A1c is 5.9.

I do well with the diabetes and follow a very strict high fiber, high vegetable, ovo-lacto vegetarian diet. I have always enjoyed both moderate and heavy physical exercise at least three to four times per week. However, I have gained about one pound per month since my diagnosis two and a half years ago, which amounted to 30 pounds. I decided to lose the weight I had gained by increasing my exercise and lowering my moderate caloric intake of 1600/daily to about 1300/daily. There was no effect for two months. I then increased my physical exercise to one hour cardio plus one hour walking plus 30 minutes weights or stretching daily (150 minutes total), five days per week. The cardio involves heavy work like running (my small team of sled dogs) or rowing at 700 kcal/hour. This regime produced a weight loss of about one-half to three-quarters of a pound/month (adjusted for small increases in muscle mass). In order to lose about two pounds per month, I have had to lower my kcals to 800/daily and continue the heavy workouts. After a month or so of this, I feared for my nutritional health and upped my kcal to 1100 to 1200/daily. This results in weight maintenance. Any more calories puts me back into weight gaining mode.

Despite my low blood pressure of 95/50 and my resting pulse of 48, I feel "unhealthy" with this extra weight, mostly upper body, hanging around. I rotate my sites faithfully, but, nonetheless, have developed a very soft belly that I never had before. The sites of hypertrophy look like hundreds of mosquito bites all over my abdomen. I follow a 30/30/40 fat/protein/carbohydrate diet. I tried eating a low carbohydrate/high protein, including meat, diet, which provided no noticeable slowing in weight gain. I also take 125 mg/Zoloft daily for anxiety. Please note that I took the Zoloft for three years before the diabetes diagnosis, with no associated weight gain. I have tested negative for hypothyroidism. I take omega fatty acids to lower cortisol, and an armada of herbs for blood sugar control, antioxidancy, and weight loss (green tea, carnitine, chromium, CLA, etc.).

The weight gain has me frustrated and is causing intimacy issues in my marriage. We both find the big saggy tummy very unappealing.

Answer:

I can tell by your description of your situation that you put a great deal of work into your health. You are a role model. I also understand that the tremendous amount of work you put into it has still not allowed you to obtain the results you want. However, I would say your health is better for it. Previous published reports of intensive blood sugar control have shown that one of the side effects of intensive control is some weight gain. I am glad you did not maintain the 800 calories a day diet as this low calorie intake with such high exercise output would probably put you in negative nitrogen balance and result in eventual loss of muscle mass.

I think the issue is insulin excess. Insulin has the effect of stimulating the production of fat and protein. I understand you take very small amounts of insulin several times a day. It is very hard to replicate what the normal pancreas does in that it secretes insulin in bursts of activity several times a minute. You cannot replicate this with intermittent injections. The closest you could come would be to use an insulin pump. The hope might be that you still maintain tight control with a smaller cumulative dose of insulin because it is more efficient to dose the insulin as a continuous infusion. It would also be more flexible for you.

The other thing you might do is talk with your physician and see if you can titrate the Lantus to the lowest possible dose that gives you the best results. For instance, you are taking Lantus for your basal insulin. Is it possible you could lower the dose by a few units and still get the same good results? I would also want to know whether you have undiscovered low blood sugars with such good control.

The other thing you may want to do is seek the opinion of an exercise specialist to see if there is anything that can be recommended in the form of specific exercises to firm the abdomen. At this point, it also needs to be made clear whether these areas are lipohypertrophy or a general increase in the abdominal fat. In some areas, having body composition measured (percent total body fat or abdominal fat) would be helpful to you. It may reassure you or give you a target. Finally, in cases where there is lipohypertrophy from the effect of local insulin injections, some of our patients who have had severe manifestations have been helped by the plastic surgeon if the areas of fat build-up are pathologic and unlikely to recede.

JTL

DTQ-20050915045308
Original posting 29 Sep 2005
Posted to Meal Planning, Food and Diet and Weight and Weight Loss

  
advertisement


                 
  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:10:04
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.